Dr. Monzur A Khoda - Case Study
Gout treatment and management of Allopurinol-induced SIADH
Patient Name: Mr. Tarun Kumar Saha,
Right heel pain for six weeks
Blood analysis showed a uric acid level of 7.8 mg/dl. Foot X-ray did not reveal any bone spur or osteoarthritic changes.
Gout is a common rheumatic disease caused by the deposition of uric acid crystals in joints and soft tissues resulting in severe joint pain, swelling, and redness.
Uric acid is a waste product produced when the body breaks down purines found in many foods, such as meat, seafood, and alcohol.
Gout symptoms generally include sudden onset of severe pain, redness, and swelling in the affected joint.
Gout attacks can last for several days or weeks, and the frequency and severity of attacks can vary between individuals. Over time, repeated gout attacks can lead to joint damage and deformity, so it is essential to manage the condition effectively.
Allopurinol is the most commonly used medication for gout, but it can cause rare adverse effects such as SIADH.
Mr. Tarun Kumar Saha, a 65-year-old retired government secretary, presented with a six-week history of right heel pain to Dr. Monzur A Khoda, one of the best rheumatologist in Dhaka, Bangladesh.
He reported regular consumption of pulses, beans, and mutton. On physical examination, Dr. Khoda elicited heel tenderness, prompting him to consider gout.
Blood analysis showed a uric acid level of 7.8 mg/dl, which was above the normal range.
Foot X-ray did not reveal any bone spur or osteoarthritic changes, confirming the diagnosis of gout.
Dr. Monzur Khoda prescribed Allopurinol 300 mg once daily for eight weeks and Colchicine 0.6 mg for pain relief.
After eight weeks, Mr. Tarun Kumar Saha presented with dryness of the mouth and increased thirst for fluid intake.
Blood analysis revealed electrolyte imbalance, specifically decreased sodium levels in the blood.
Dr. Monzur Khoda, one of the best rheumatologist doctor in Dhaka, Bangladesh, suspected an adverse reaction to Allopurinol and ordered further tests.
Additional tests for SS-A and SS-B antibodies were negative, ruling out autoimmune disorders as the cause.
The final diagnosis was Allopurinol-induced SIADH, a rare adverse effect of Allopurinol commonly used in managing gout.
SIADH is a syndrome of inappropriate antidiuretic hormone secretion, which causes excessive retention of water and hyponatremia.
Dr. Monzur Khoda immediately discontinued Allopurinol and switched Mr. Saha to Febuxostat 80 mg once daily for his gout problem.
Mr. Tarun Kumar Saha’s sodium levels normalized, and he did not experience any further episodes of dry mouth or increased thirst. He showed significant improvement in his gout symptoms without any further complications.
Prompt identification and management of this adverse effect are crucial in preventing significant morbidity in patients with gout.
Dr. Monsur Khoda’s timely diagnosis and prompt management of the patient’s adverse reaction to Allopurinol played a critical role in the patient’s favourable outcome.
Mr. Tarun Kumar Saha was delighted with Dr. Monzur Khoda’s excellent treatment and expertise in rheumatology and felt reassured by his knowledge and professionalism.
He particularly appreciated Dr. Khoda’s accurate diagnosis and management of his condition, which led to a pain-free recovery and a return to regular activities.
He thanked Dr. Monzur Khoda and wished him all the best in his future endeavours.